Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 9, 2021, 6:37 PM CDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 9, 2021, 7:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Duluth, MN
- Hail
- 0.25 in
- Wind
- 30
The radar
The Duluth radar (KDLH), 203 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663
WWUS83 KDLH 092337
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
637 PM CDT Mon Aug 9 2021
MNZ011-100000-
North St. Louis MN-
637 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of rural northern St.
Louis County, including western Rainy Lake through 700 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rainy Lake West, or 18 miles east of International Falls, moving east
at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Voyageurs National Park around 640 PM CDT.
Rainy Lake East around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4862 9295 4861 9295 4861 9293 4860 9291
4860 9289 4857 9282 4852 9296 4858 9309
4863 9309
TIME...MOT...LOC 2335Z 247DEG 14KT 4862 9301
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
JDSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:51 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 9, 4:51 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Duluth MN 451 PM CDT Mon Aug 9 2021 .DISCUSSION...(This evening through Sunday) Issued at 449 PM CDT Mon Aug 9 2021 Summary: Showers and thunderstorms are possible tonight through Tuesday as a cold front sweeps through the region. A second round of showers and general thunderstorms are possible along the International Border Wednesday as well. A dry forecast is in store for the rest of the work week and weekend. A shortwave positioned over Saskatchewan will move east overnight. The associated cold front is expected to bring showers and thunderstorms across the Northland tonight through Tuesday. Although the environment is more favorable to our west, some severe storms are possible in north central Minnesota during the late night and early morning hours, with strong winds and large hail being the primary threats. The RAP model shows MUCAPE values above 1000 J/kg should be sustained overnight due to a LLJ transporting warm, moist air into the region. Wind shear immediately ahead of the cold front should be weak to moderate at 25-35 kts. Thunderstorms are expected to increase in intensity again Tuesday as we head into the afternoon. Again, more favorable environment will be outside of our area, but increased instability in the 2000- 4000 J/kg range could cause scattered severe thunderstorms in northwestern Wisconsin throughout the afternoon evening. Again, strong winds and large hail will be the main threats. Precipitable water above 2 inches indicates some local flash flooding in low lying areas, creeks, and streams. After the first shortwave moves off to the east Tuesday night, a secondary, weaker shortwave will move through on Wednesday. This will bring another line of rain showers through the Northland, especially near the International Border. Light accumulations are expected from this system. Friday, the trough in Canada will move south over the upper Midwest, transporting some cooler air into the Northland for Friday and Saturday. Afterward, a ridge moves into the area and temperatures warm once more for the remainder of the weekend and into the work week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1237 PM CDT Mon Aug 9 2021 Now that the fog has cleared, VFR conditions are expected for the rest of today across the area. HYR my see brief lowering of ceilings to MVFR as the low pressure system exits to the east through the early afternoon. With high dewpoints and expected clear skies tonight, fog is expected overnight once again. High- res models currently show only DLH and HYR getting significant fog, but would not be surprised if all other terminals see IFR conditions from fog as well. && .MARINE... Issued at 449 PM CDT Mon Aug 9 2021 Fog is possible again tonight over the lake tonight as temperatures cool. Some fog could become dense and last into the morning Tuesday. A line of showers and thunderstorms will move over the lake early Tuesday morning and through the afternoon. Some storms could become severe with strong winds and large hail. After the line passes, winds should turn to the southwest for Tuesday night into Wednesday. Gusts will increase, with up to 15 kt gusts at night to around 20 kts during the day. If gusts during the day continue to trend upwards, Small Craft Advisories may be needed. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 85 63 81 / 10 30 10 10 INL 65 80 59 77 / 50 40 40 20 BRD 66 84 63 81 / 50 30 10 0 HYR 61 85 60 83 / 0 40 10 20 ASX 62 88 62 86 / 10 30 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Kossen AVIATION...Kossen MARINE...Kossen
Hazardous weather outlook, Aug 9, 4:28 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 428 PM CDT Mon Aug 9 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 428 PM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms are possible tonight. A few of the strongest storms may produce large hail and damaging winds for areas west of a line from International Falls through Aitkin, Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm are possible Tuesday morning east of a line from Hibbing to Hinckley. A few of the stronger storms may produce large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-102130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 428 PM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible over western Lake Superior Tuesday morning. A few of these storms may be strong to severe with strong winds and large hail. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 9, 6:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
637 PM CDT Mon Aug 9 2021
MNZ011-100000-
North St. Louis MN-
637 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of rural northern St.
Louis County, including western Rainy Lake through 700 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rainy Lake West, or 18 miles east of International Falls, moving east
at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Voyageurs National Park around 640 PM CDT.
Rainy Lake East around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4862 9295 4861 9295 4861 9293 4860 9291
4860 9289 4857 9282 4852 9296 4858 9309
4863 9309
TIME...MOT...LOC 2335Z 247DEG 14KT 4862 9301
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JDSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:12 PM CDT | Dense Fog Advisory | DLH | Aitkin, Carlton, Crow Wing, Pine, Saint Louis | 11 hr |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.